Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 111, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 22, 2018, 1:05 PM CDT for Lowndes County, Montgomery County, Alabama. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2018, 1:05 PM CDT (18:05 UTC)
- Expired
- Jul 22, 2018, 1:45 PM CDT
- In force
- 40 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 70.0 mph
Counties Lowndes County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 71 km from the middle of the area, began a volume at 18:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 1:05 PM CDT | HAIL 3 | Letohatchee, AL | ESTIMATED 3.5 INCH HAILSTONE BASED ON A PICTURE FROM SOCIAL MEDIA. |
| Jul 22, 1:15 PM CDT | HAIL 1.5 | Letohatchee, AL | HAIL FROM 1-1.5, REPORTED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.1 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 342 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 1340 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
260
WUUS54 KBMX 221805
SVRBMX
ALC085-101-221845-
/O.NEW.KBMX.SV.W.0111.180722T1805Z-180722T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
105 PM CDT SUN JUL 22 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
East central Lowndes County in south central Alabama...
Central Montgomery County in south central Alabama...
* Until 145 PM CDT.
* At 104 PM CDT, a severe thunderstorm was located near Pintlala, or
near Hayneville, moving east at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Southeastern Montgomery, Hayneville, Meadville, Pike Road, Hyundai
Motors Of Alabama, Dublin, Hope Hull, Snowdoun, Sprague, Sellers,
Davenport, Pinedale, Ramer, Pintlala, Letohatchee and Barachias.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3208 8656 3221 8657 3234 8614 3202 8610
TIME...MOT...LOC 1804Z 261DEG 36KT 3214 8647
HAIL...1.25IN
WIND...70MPH
$$
142 follow-up statements
422
WWUS54 KBMX 221819
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
119 PM CDT SUN JUL 22 2018
ALC085-221828-
/O.CAN.KBMX.SV.W.0111.000000T0000Z-180722T1845Z/
Lowndes AL-
119 PM CDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LOWNDES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3206 8639 3217 8638 3224 8613 3202 8610
TIME...MOT...LOC 1818Z 261DEG 36KT 3216 8630
$$
ALC101-221845-
/O.CON.KBMX.SV.W.0111.000000T0000Z-180722T1845Z/
Montgomery AL-
119 PM CDT SUN JUL 22 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR SOUTHWESTERN MONTGOMERY COUNTY...
At 118 PM CDT, a severe thunderstorm was located over Sprague, or 11
miles northwest of Meadville, moving east at 40 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Meadville, Dublin, Ramer, Sprague and Sellers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3206 8639 3217 8638 3224 8613 3202 8610
TIME...MOT...LOC 1818Z 261DEG 36KT 3216 8630
HAIL...1.25IN
WIND...70MPH
$$
14363
WWUS54 KBMX 221840
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
140 PM CDT SUN JUL 22 2018
ALC101-221850-
/O.EXP.KBMX.SV.W.0111.000000T0000Z-180722T1845Z/
Montgomery AL-
140 PM CDT SUN JUL 22 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY COUNTY
WILL EXPIRE AT 145 PM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
LAT...LON 3206 8639 3217 8638 3224 8613 3202 8610
TIME...MOT...LOC 1840Z 261DEG 36KT 3216 8632
$$
14What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:33 AM CDT, 6 hours 32 minutes earlier.
Area forecast discussion, Jul 22, 6:33 AM CDT, 6 hours 32 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 633 AM CDT Sun Jul 22 2018 .UPDATE... For 12Z Aviation. && .SHORT TERM... Today and tonight. Looking at the overall synoptic pattern across the area, a front is draped across Central Alabama. Convection is limited to an outflow boundary that moved through the area earlier Saturday evening. Meanwhile, a large upper low is centered over the Ohio Valley and beginning to slip down toward Tennessee. To emphasize the extent of the upper lows impact, feeder bands into this low can be observed on IR satellite stretching across the Atlantic and down to near Cuba. So for today, the main upper low will begin to drift toward the south and begin to impact northern Alabama this afternoon. The cold front will slowly slide south at the same time. As it slides south, it will also pivot to more of a southwest to northeast orientation, in conjunction with the upper low. Rain chances for today will be highest in the south ahead of the front, as well as in the northeast as the upper low moves in. Activity will likely be more rain showers than thunderstorms in the northeast, while activity in the south will be mainly thunderstorms. There could be a stronger storm late morning and into the afternoon in the southeast in advance of the front, but severe potential remains too low to mention at this time. Temperatures today will generally be in the 80s north of the front and 90s south of the front. As we move into tonight, the rain chances in the south will diminish by Midnight, at the latest, as the front clears. Activity in the northeast will likely continue through the night, with generally a scattered nature. Again activity will likely be more showers with a rumble or two of thunder. Temperatures overnight will be in the 60s north and central, with some lower 70s in the south. 16 .LONG TERM... Monday through Sunday. The overall synoptic pattern doesn't change much through the first half of this week. The strong ridging over the Southwest US persists as the deep longwave trough is over the Eastern US. The upper low tries to become cut-off over the Gulf States on Monday, but eventually does get phased back in with the upper trough Tuesday into Wednesday. Expect synoptic scale lift associated with the upper low to provide increased rain and thunderstorm chances for Central AL, especially the eastern two-thirds of the area. We normally don't have this type of large-scale forcing in the summer months, so thunderstorm coverage will be a little more widespread. Therefore, I have gone with generally 60-70% PoPs each afternoon through Wednesday. Around mid-week, another strong low pressure system moves through Manitoba and into Ontario, which acts to lift the troughing over the Gulf States northeastward into New England. A remnant frontal boundary will likely remain stretched southwestward along the East Coast through the second half of the week, but models disagree on exactly where this will become stationary. The current GFS has the stationary boundary setting up through the Appalachians and into Central AL, which would lead to continued rain chances through at least Saturday or Sunday. However, the ECMWF keeps more along the East Coast, so the best convergence is south and east of us, allowing us to have more of a typical summertime diurnal pattern. For now, have split the difference in PoPs for Thursday through Sunday until we know more about where the boundary will set up. Temperature-wise, we should have more of a moderated daily range considering the increased cloud cover, rain chances, and overall cold core nature of the upper low. Towards the end of the week, I've started a warming trend, but that will again be dependent on how the remnant frontal boundary behaves. 25/Owen && .AVIATION... 12Z TAF Discussion. While a good portion of the area is VFR right now, two features will provide weather to portions of the area over the next 24 hours. First a cold front will continue to slide south and east. Until it clears, there will be a chance at seeing some showers/storms south of the front. Added in prob30 after 21Z through 1-2Z for MGM/TOI for this reason. Second a large upper low will swing down and provide an increasing chance of showers/storms for ANB/ASN after 21Z and could last as long as 3Z and possibly longer. 16 && .FIRE WEATHER... Scattered showers and thunderstorms possible this afternoon and evening. Localized fog will be possible each morning over the next couple of days where rainfall occurs during the previous afternoon and evening. There are no fire weather concerns. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 86 68 85 68 87 / 50 50 60 30 70 Anniston 87 67 85 68 87 / 40 50 60 30 70 Birmingham 89 69 87 70 88 / 10 20 50 30 70 Tuscaloosa 91 69 89 71 90 / 10 10 40 20 50 Calera 88 68 87 69 88 / 10 10 50 30 70 Auburn 87 69 86 70 87 / 40 20 60 30 70 Montgomery 92 71 90 71 91 / 40 20 60 30 70 Troy 91 70 89 70 90 / 50 30 60 30 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 22, 3:23 AM CDT, 9 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 323 AM CDT Sun Jul 22 2018 ALZ011>015-017>050-231130- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 323 AM CDT Sun Jul 22 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
In the hours before
Special weather statement, Jul 22, 11:29 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1129 AM CDT SUN JUL 22 2018
ALZ039-221645-
Marengo AL-
1129 AM CDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARENGO COUNTY UNTIL
1145 AM CDT...
At 1129 AM CDT, Doppler radar was tracking a strong thunderstorm over
Surginer, or 11 miles north of Thomasville, moving southeast at 35
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Thomaston, Wayne, Surginer, Miller, Shawnee, Consul, Magnolia,
Vineland and Octagon.
LAT...LON 3217 8787 3229 8753 3227 8751 3225 8752
3213 8752 3213 8762 3201 8762 3200 8763
3200 8767 3199 8767 3199 8773
TIME...MOT...LOC 1629Z 331DEG 31KT 3208 8771
14Special weather statement, Jul 22, 12:28 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1228 PM CDT SUN JUL 22 2018
ALZ040-042-221815-
Lowndes AL-Dallas AL-
1228 PM CDT SUN JUL 22 2018
...SIGNIFICANT WEATHER ADVISORY FOR LOWNDES AND SOUTHEASTERN DALLAS
COUNTIES UNTIL 115 PM CDT...
At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Gordonville, or 10 miles west of Mosses, moving east at
30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mosses, Hayneville, White Hall, Gordonville, Beechwood, Calhoun,
Mount Willing, Collirene, Letohatchee, Farmersville and Fostoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3208 8698 3227 8696 3225 8642 3224 8641
3198 8644
TIME...MOT...LOC 1727Z 276DEG 28KT 3216 8686
14The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 8:56 PM CDT | Special Weather Statement | BMX | Talladega | 34 min |
| Jul 21, 9:08 PM CDT | Severe Thunderstorm Warning | BMX | Clay, Talladega | 37 min |
| Jul 21, 9:18 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 27 min |
| Jul 21, 9:34 PM CDT | Special Weather Statement | BMX | Clay | 26 min |
| Jul 21, 9:42 PM CDT | Severe Thunderstorm Warning | BMX | Coosa, Tallapoosa | 33 min |
| Jul 21, 9:51 PM CDT | Special Weather Statement | BMX | Shelby | 24 min |
| Jul 21, 9:57 PM CDT | Special Weather Statement | BMX | Randolph | 33 min |
| Jul 21, 10:02 PM CDT | Special Weather Statement | BMX | Shelby | 28 min |
| Jul 21, 10:09 PM CDT | Special Weather Statement | BMX | Tallapoosa | 36 min |
| Jul 21, 10:20 PM CDT | Special Weather Statement | BMX | Coosa | 25 min |
| Jul 21, 10:57 PM CDT | Special Weather Statement | BMX | Tallapoosa | 48 min |
| Jul 21, 10:58 PM CDT | Special Weather Statement | BMX | Tallapoosa | 47 min |
| Jul 21, 11:33 PM CDT | Special Weather Statement | BMX | Macon | 42 min |
| Jul 21, 11:57 PM CDT | Special Weather Statement | BMX | Russell | 48 min |
| Jul 22, 11:22 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 23 min |
| Jul 22, 11:29 AM CDT | Special Weather Statement | BMX | Marengo | 16 min |
| Jul 22, 11:38 AM CDT | Severe Thunderstorm Warning | BMX | Marengo | 22 min |
| Jul 22, 12:28 PM CDT | Special Weather Statement | BMX | Lowndes | 47 min |
| Jul 22, 12:45 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes | 30 min |
| Jul 22, 2:07 PM CDT | Special Weather Statement | BMX | Russell | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.